Format

Send to

Choose Destination
J Am Acad Audiol. 2011 Apr;22(4):208-14. doi: 10.3766/jaaa.22.4.3.

Sudden bilateral sensorineural hearing loss following polysubstance narcotic overdose.

Author information

1
Department of Otolaryngology-Head and Neck Surgery, Henry Ford Hospital, Detroit, MI 48202, USA. vschwei1@hfhs.org

Abstract

BACKGROUND:

Auditory disorders associated with substance abuse are rare. Hearing loss secondary to heroin and hydrocodone abuse has been described variously as not always responsive to steroid management, as not always reversible, and in some cases, as nonresponsive profound sensorineural hearing loss requiring cochlear implantation. We present a case of a teenager with sudden-onset moderate to severe bilateral sensorineural hearing loss after documented polysubstance "binging." The hearing loss improved substantially after high-dose steroid and vasoactive therapy.

PURPOSE:

The purpose of this report is to describe the hearing disorder of a patient who had awakened with a bilateral severe hearing loss following a night of recreational drug abuse.

RESEARCH DESIGN:

Case report and review of the literature.

DATA COLLECTION AND ANALYSIS:

The subject of this report is an 18-yr-old patient with a history of substance abuse. Data collected were magnetic resonance /computed tomography brain imaging; metabolic, infectious disease, and autoimmune evaluation; and extensive audiologic evaluation, including pure-tone and speech audiometry, immittance measures, distortion-product otoacoustic emissions, and auditory brainstem response testing. Serial audiograms were collected for 10 mo following the onset of symptoms.

RESULTS:

Two days of polysubstance abuse (heroin, benzodiazepine, alcohol, and crack [smoked cocaine]) resulted in moderately severe sensorineural hearing loss bilaterally. The loss responded to a 1 mo course of high-dose prednisone and a 10 mo course of pentoxifylline. Hearing sensitivity subsequently improved, leaving only residual high-frequency sensorineural hearing loss.

CONCLUSIONS:

This case report highlights the importance of "recreational" drug abuse in the evaluation of sudden hearing loss. Potential etiologies include altered pharmacokinetics, vascular spasm/ischemia, encephalopathy, acute intralabyrinthine hemorrhage, and genetic polymorphisms of drug-metabolizing enzymes.

PMID:
21586255
DOI:
10.3766/jaaa.22.4.3
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center